Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
123 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes dysphagia and esophageal tightness while on Benadryl?

Answered by
Dr.
Dr. Ralph Chambers

General & Family Physician

Practicing since :1976

Answered : 2130 Questions

default
Posted on Tue, 6 Sep 2016 in Lung and Chest disorders
Question: I've been taking Benadryl for antihistaminic purposes to allay breathing problems from mast cell activation disorder. It calms my whole system down and allows me to breathe better, but it's caused dysphagia and esophageal tightness in my throat. How common is it for antihistamines in general - or Benadryl in particular - to cause dysphagia and throat problems, and do these problems typically resolve with discontinuation? (W/ all due respect, any doctor but Dr. XXXXXXX Rynne may answer please.)
doctor
Answered by Dr. Ralph Chambers 1 hour later
Brief Answer:
Hello. This is a not too common side effect of benedryl

Detailed Answer:
Hello, Welcome to HCM,

Benedryl and other antihistamines can cause this problem and it does resolve by discontinuing the medication. I might suggest other medications like an H2 inhibitor like Zantac or a Leukotriene receptor antagonist like Singulair(Montelukast) as alternatives for treating your breathing problem without causing the dysphagia (you need to obtain a prescription from your local physician for this).

Please let me know if you need more information

Regards
Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
default
Follow up: Dr. Ralph Chambers 48 hours later
Thank you very kindly Dr. Chambers,

I will look into using Singulair. It seems the dysphagia and throat motility side effects are extending beyond discontinuation for now. Is there a way to assess statistical percentage of long-term dysphagia or throat motility side effects with long-term antihistamine use?

Regards to you,

Cory
doctor
Answered by Dr. Ralph Chambers 32 minutes later
Brief Answer:
I don't know of any long term problem

Detailed Answer:
Hi again. I'm not aware of any long term problem with this after discontinuing the benadryl so you shouldn't have the problem with that
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Drug/Medication ,   ,  
Medical Topics

Recent questions on  Mast cell

doctor1 MD

I have very white thick mucous in my mouth all the time ..it accumulates during the night. I am well and have no nasal discharge or cough but I...

doctor1 MD

I only feel good after taking strong antibiotics. I feel good for 1 or 2 months and start to feel bad again: run down, lots of head pressure , get...

doctor1 MD

Hello, I got an email from you this morning asking how I was doing. I emailed you a few weeks ago about my symptoms and unfortunately they are no...

doctor1 MD

This weekend, I had a fire in the fireplace, since then me and my daughter have had allergy symptoms (congestion watery eyes, clogged sinuses, how...

doctor1 MD

I was wondering if I could have mast cell activation syndrome -mastocytosis came back negative. I have had severe allergies all my life, but I was...

doctor1 MD

For thr last 2 weeks ive been getting these random rashes al over my body. Im not allgeric to anything that i know of, the rash will show up as...

doctor1 MD

I have been having intermittent bouts with the skin around my lips, and my lips feel hot and tingling. My lips feel a slight numbness to them and...